Missouri, 2005

Hail and Damaging Winds in Missouri, August 18, 2005

August 18, 2005 · NWS DVN · 5 events in 2 counties and zones

An isolated severe thunderstorm developed in a near tropical atmosphere along a frontal boundary in northeast Missouri. Outflow from this storm interacted with the frontal boundary and outflow from an approaching MCS to produce additional severe storms later that evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$7,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An isolated severe thunderstorm developed in a near tropical atmosphere along a frontal boundary in northeast Missouri. Outflow from this storm interacted with the frontal boundary and outflow from an approaching MCS to produce additional severe storms later that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 18, 2:22 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 18, 2:22 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 PM CDT THU AUG 18 2005

.SYNOPSIS...SURFACE LOW AND MID LEVEL VORTICITY MAX WAS CHURNING
OVER SE MN AT 19Z WITH WARM FRONT EXTENDING E-SE ACROSS WI INTO NE
IL AND TRAILING WEAK COLD FRONT DIPPING SW INTO N CENTRAL IA. COOL
POOL FROM THIS MORNING/S CONVECTION LINGERED OVER NW IL INTO FAR
EASTERN IA WITH BACK EDGE OF THIS BOUNDARY EXTENDING FROM ABOUT
MANCHESTER...TO CLINTON IA TO JUST EAST OF STERLING AS EVIDENT ON
KDVN 88D...SURFACE PLOTS...AND VISIBLE SATELLITE IMAGERY. S AND W OF
THIS AXIS...DIABATIC HEATING IN CLEAR...CAPPED WARM SECTOR HAS
PUSHED TEMPERATURES INTO UPPER 80S TO AROUND 90 WITH SW WINDS
CAUSING MOISTURE RETURN AND POOLING DEWPOINTS IN LOWER TO MID 70S.
THIS WAS RESULTING IN VERY UNSTABLE AIRMASS WITH MSAS SBCAPES AS
HIGH AS 3500 TO 4000 J/KG OVER SE IA AND FAR NE MO. UPPER LEVEL
ANALYSIS INDICATED STRONG UPPER LEVEL SHORTWAVE TROUGH MOVING INTO
WESTERN CANADA AND NORTHERN US ROCKIES WITH SHORTWAVE RIDGING
BETWEEN THIS AND CURRENT FEATURE TO NORTH.

&&

.SHORT TERM...(TONIGHT)...FOCUS IS THUNDERSTORM CHANCES THIS
EVENING. BEST POTENTIAL WILL BE FOR INITIATION OF CELLS ALONG
AFOREMENTIONED BOUNDARIES DURING PEAK HEATING LATE THIS AFTERNOON.
WITH LACK OF MID LEVEL FORCING TO FOCUS ON IN THE ZONAL FLOW FEEDING
INTO WESTERN IA...MID LEVEL FORCING LOOKS MINIMAL. VERTICAL WIND
PROFILES SUGGEST THERE MAY BE ADEQUATE SHEAR ALONG BOUNDARIES IN
LATE AFTERNOON AND EVENING FOR CELLS THAT DO DEVELOP TO BECOME
SEVERE...BUT NOT HIGH ENOUGH CONFIDENCE OF INITIATION OR EXPECTED
COVERAGE TO SUPPORT SEVERE WORDING IN FORECAST. OF 12Z MODEL
RUN...FAVORED GFS AND UKMET HANDLE OF SURFACE LOW TRACK MOVING INTO
SE WI...AS SUPPORTED BY PRESSURE FALL TRENDS...AND DISCOUNTED
ETA/NAM WITH SURFACE LOW OVER CWA THIS EVENING. ANY CONVECTION
SHOULD DIE OUT AFTER SUNSET AS ANY LIFT FROM VORTEX TO NORTH SHIFTS
WELL EAST OF AREA. FOCUSED LOW CHANCE POPS OVER NE HALF OF AREA FOR
EARLY EVENING...THEN AREA DOMINATED BY SHORTWAVE RIDGING THROUGH THE
OVERNIGHT. EXCEPTION WILL BE FAR SOUTH...WHERE SATELLITE IMAGERY
SHOWS SC FIELD OVER NORTHERN MO. THIS IS LIKELY OVER AREA OF
DEVELOPING H85 E-W MOISTURE AXIS AND WEAK WIND CONVERGENCE
MODELS DEPICT OVERNIGHT. WILL KEEP SLIGHT TO LOW CHANCE PROBABILITY
OF THUNDERSTORMS IN FAR SOUTH THROUGH THE NIGHT.

..SHEETS..

&&

.LONG TERM...(FRIDAY THROUGH THURSDAY)
FRIDAY WILL SEE BORDERLINE HEAT ADVISORY CONDITIONS TURN TO THE
POTENTIAL FOR SEVERE WEATHER IN THE AFTERNOON AND EVENING. A COLD
FRONT WILL SWEEP TOWARD THE AREA DURING THE EVENING HOURS. AHEAD OF
THE FRONT...SOUTH WINDS OF 10 TO 20 MPH...WILL HELP DEEPLY MIX THE
ATMOSPHERE. THE SUN WILL BE OUT AT LEAST FOR SEVERAL HOURS DURING
THE MORNING AND EARLY AFTERNOON...PROVIDING THE SET UP FOR HIGHS IN
THE LOWER 90S NORTH...TO UPPER 90S CENTRAL AND SOUTH. 97 TO 98
DEGREES LOOKS LIKELY FROM MOLINE THROUGH MUSCATINE TO FAIRFIELD.
DEWPOINTS WILL BE IN THE UPPER 60S TO LOWER 70S...RESULTING IN HEAT
INDEXES OF 100 TO 105.

BY AFTERNOON...MODELS SHOW UPWARD MOTION STRENGTHENING. THE NAM
CONTINUES TO INDICATE A SURFACE WAVE ON THE FRONT HELPING BACK
WINDS...AND INCREASE THE POTENTIAL FOR SIGNIFICANT SEVERE WEATHER
AND SUPERCELLS. HOWEVER...IT ALSO SHOWS STRONG CAPPING...AS DOES THE
NGM...AND TO A CERTAIN DEGREE THE GFS.  SURFACE MOISTURE IS BEING
UNDERDONE BY THE NAM...AND LOOKING UPSTREAM...MAY BE ABLE TO BREAK
THE CAP TOMORROW AFTERNOON GIVING SURFACE DEWPOINTS IN THE LOWER 70S
AND TEMPS IN THE 90S. IF STORMS FIRE DURING THE
AFTERNOON...SUPERCELLS WITH WIND/HAIL/ISOLATED TORS WILL BE
POSSIBLE...BUT WITH THE CAPPING POTENTIAL ALSO HIGH...WILL HOLD OFF
ON MENTIONING THIS IN THE ZPF AND GRIDS. FRIDAY EVENING/NIGHT...THE
COLD FRONT WILL SWEEP THROUGH...WITH DECENT DEEP LAYER SHEAR AND AT
LEAST ELEVATED CAPES OF 2000-3500 J/KG.  THIS WILL BRING A WIND AND
HAIL THREAT...AND POSSIBLY DEVELOP INTO A BOWING SQUALL LINE AS
MENTIONED IN PREVIOUS FORECASTS. CURRENT SPC DAY 2 OUTLOOK HAS
HIGHER END SLIGHT RISK FOR THIS EVENT.

BEYOND...SATURDAY THROUGH TUESDAY...SEASONALLY COOL AIR IS IN
PLACE...WITH TEMPS AROUND 20 DEGREES COOLER THAN TODAYS READINGS.
HAVE INTRODUCED A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY...AS
SOUTHWEST FLOW RETURNS TO THE MIDWEST.

..ERVIN..
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/ERVIN
Hazardous weather outlook, Aug 18, 12:47 PM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
147 PM CDT THU AUG 18 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
147 PM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA
THIS AFTERNOON INTO EARLY EVENING. THE GREATEST RISK FOR SEVERE
STORMS WILL BE ALONG AND NORTHEAST OF A WARM FRONT...ALONG AN AXIS
FROM NEAR MANCHESTER...THROUGH CLINTON TO STERLING. STORMS THAT
DEVELOP IN THIS AREA MAY BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND. HEAVY RAINFALL WILL ALSO BE A THREAT...WITH THE
POTENTIAL FOR MINOR URBAN AND SMALL STREAM FLOODING GREATEST ALONG
AND NORTH OF HIGHWAY 20...WHERE THE GROUND MAY BE SATURATED FROM
HEAVY RAIN THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL BRING THE POTENTIAL OF SEVERE WEATHER TO
THE OUTLOOK AREA FRIDAY AFTERNOON AND FRIDAY NIGHT.  HEAT AND
HUMIDITY WILL BUILD OVER THE AREA DURING THE DAY ON FRIDAY AHEAD OF
THE COLD FRONT RESULTING IN A VERY UNSTABLE AIRMASS. LATEST
INDICATIONS SUGGEST A FAVORABLE ENVIRONMENT FOR A LINE OF
THUNDERSTORMS WITH DAMAGING WINDS GREATER THAN 60 MPH...AND HAIL UP
TO THE SIZE OF GOLFBALLS. LOW PRESSURE MAY BE ABLE TO MOVE ALONG THE
FRONT DURING THE AFTERNOON HOURS FRIDAY AS IT ENTERS EASTERN IOWA.
IF THIS OCCURS...A FEW SUPERCELL THUNDERSTORMS WILL BE POSSIBLE.
THESE STORMS WOULD BE CAPABLE OF PRODUCING VERY LARGE
HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO. HOWEVER...WARM AIR
ALOFT...MAY KEEP ANY THUNDERSTORMS FROM FORMING UNTIL LATE EVENING
WHEN THE FRONT MOVES THROUGH THE AREA. CURRENT INDICATIONS SHOW THE
GREATEST THREAT FOR DAMAGING WINDS IN AREAS NORTHWEST OF A LINE FROM
FAIRFIELD IOWA...TO CLINTON...TO FREEPORT ILLINOIS. STAY TUNED FOR
LATER UPDATES...AS THERE IS STILL SOME UNCERTAINTY ON THE EXACT PATH
OF THE MAIN SYSTEM AND THUS THE AREA MORE FAVORABLE FOR STORM
COVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON MAINLY IN
NORTHEAST IOWA AND NORTHWEST ILLINOIS. SPOTTER ACTIVATION WILL ALSO
BE LIKELY FRIDAY EVENING FOR MUCH OF THE AREA.

SHEETS/ERVIN

In the hours before

Local storm report, Aug 18, 12:14 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     WARREN                  42.49N 89.99W
08/18/2005                   JO DAVIESS         IL   EMERGENCY MNGR

            SEVERAL LARGE OAK TREES DOWN IN TOWN ALONG WITH LARGE
            BRANCHES. TREE DOWN ON HOUSE IN TOWN.

&&

MDB
Special weather statement, Aug 18, 4:56 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 PM CDT THU AUG 18 2005

ILZ034>035>035>010-190500-
HANCOCK IL-MCDONOUGH IL-CLARK MO-SCOTLAND MO-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
731 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREAS

IN ILLINOIS THIS WATCH INCLUDES 2 COUNTIES

IN WEST CENTRAL ILLINOIS

HANCOCK               MCDONOUGH

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST MISSOURI

CLARK                 SCOTLAND

THIS INCLUDES THE CITIES OF...CARTHAGE...KAHOKA...
MACOMB AND MEMPHIS.

The radar

The Quad Cities radar (KDVN), 191 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Scotland

When
August 18, 6:05 PM CST
Where
Scotland County, 4 mi NW of Rutledge
Measured
0.75 in hail
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.350, -92.133

Dime to penny sized hail.

Hail, Scotland

When
August 18, 9:45 PM CST
Where
Scotland County, Gorin
Measured
0.75 in hail
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.367, -92.033

Thunderstorm Wind, Scotland

When
August 18, 9:45 PM CST
Where
Scotland County, 7 mi S of Granger
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.367, -91.967

Spotter estimated 60 mph winds 2 miles east of South Gorin, or about 7 miles south of Granger.

Hail, Clark

When
August 18, 10:03 PM CST
Where
Clark County, Wyaconda
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -91.917

Thunderstorm Wind, Clark

When
August 18, 10:03 PM CST
Where
Clark County, Wyaconda
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -91.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472334, 5472335, 5472338, 5472336, 5472337.